My wife has been taking fluoxetine 60mg for severe anxiety after learning she has stomach cancer. She also takes lorazepam and propranolol. For the last three weeks she has woken frightened and unable to get up and function at all until about 4pm and even then she is scared. She shakes and has palpitations although the propranolol helps. I have read about serotonin syndrome and some of her symptoms fit. I’ve also read fluoxetine can increase serotonin. Is 60mg a day realistically going to cause these symptoms. The doctor thinks not but can’t offer any help to stop the debilitating fear of getting out of bed. She is extremely Broken-hearted with the thought of losing her family due to the cancer and all of this is connected. I’m not sure the drugs are helping or she needs more she has been in fluoxetine since mid February when we were told the news. Thank you
Fluoxetine and serotonin : My wife has been... - Anxiety Support
With everything going of in the world today your post has brought me back to reality that there are others with such dreadful illnesses as your wife is going through and I am so sorry , this must be such a difficult , stressful time for you both and of course anxiety will play a massive part
As for the medications and not been a Doctor , I can only see it is one or maybe the other , I wonder with all she is going through if she would wake feeling like she does and struggle to start the day without the meds as her anxiety will be so high or if the meds are playing apart of how she is feeling , it really is a difficult one but one that needs to be resolved
I sometimes get slightly frustrated with Doctors , when I have taken meds and get side effects or worse they say the meds will not be doing it and I often think have you taken them and if not how do you know for sure as we all react differently
I think this is the time you have to be shall we say more firm with the Doctor and say that you are not happy and even though they don't think they could be causing this would they please try something else because it is not acceptable to see her suffering any more than needs be and the only thing that has changed is taking these meds
You could always ask to speak to another Doctor or I would presume she is under a specialist who you could possibly try and ask
I wish you all the best to you and your wife and hope you can get this sorted , sorry I cannot be of any more help but I had to reply and let you know your post had been read
Take Care x
Bless you , but let me reassure you how you feel is what most would feel but you are certainly not helpless or inadequate and your wife will not be thinking that for one minute or anyone else , but this is something that no one wants to face but you will find the strength and the answers will come when needed
I am in the UK to so yes a Bank Holiday but tomorrow you get on to them and don't let them fob you of , remind them you are asking for their help at the worse time in your life and they have a duty of care and you want this sorting out as you are not happy
Take each day as it comes you will get through this
I am not religious as such but you may have heard this before and in my deepest despair these words have made sense and have helped me
God Grant me the Serenity to accept the things I cannot change
Courage to change the things I can and the Wisdom to know the difference
In those two sentences I see sadly you cannot change your wife's condition but you have the Courage to speak up for her and make what she is going through as easy as it can be made and I know you have the wisdom to know the difference
If you need to chat we are here ,we cannot change what is happening , we may not have the answers but we are listening and knowing someone is listening I think goes a long way x
Sorry to hear of your wife's troubles which are a lot to deal with. Could you get a referral for some counselling to deal with the anxiety better rather than just relying on medication? The mind affects the body in surprising ways. You haven't mentioned if the doctor is a mental health specialist. Some GPs have an interest in this area. If not, then a referral to psychiatrist might be in order to receive a medication review. If the psychiatrist can provide the therapy as well, this is better but not always possible due to time and cost concerns if treated privately. LOL to you both.
Benzodiazapenes are terrible drugs (I know first hand) and are known for increasing anxiety, so I would say the Lorazepam is her problem. They are only supposed to be taken for 2 weeks max as they're highly addictive and cause other problems but if she's going to taper off she has to do it extremely slowly. When I was put on it for anxiety it caused absolute terror and made things much worse.
I have take Fluoxetine for a while this is my 3 rd time ,I have anxiety in a morning not every day but most ,I usually take my tablets and within an hour or so I calm down,but I also do deep breathing techniques my phycologist taught me the first time I had this illness ,I think it could be the other tablets that's causing your wife's anxiety or maybe her disease is wrong ,take her to your GP and help her explain the way she is feeling and how you want to help (your a great husband wanting to understand and help) You wife has so much to cope with at the moment and she probably doesn't feel strong enough to confront her doctor,Take her ,explain she needs help and don't let the doctor fob her off ,if Fluoxetine was going to work for her she should have had some better times in the time she has been on it ,
It's not serotonin syndrome. I've taken high doses of two different antidepressants at once and not suffered from serotonin syndrome. I would probably feel the same if I had cancer. I have chronic pain and when I can't manage it I become very anxious and depressed. It's what your wife is going through. I completely understand how she feels. It's a mental torture. Please tell her to keep taking the fluoxetine. It'll help at some degree. Antidepressants don't heal your depression, they just help you get through it. Best of luck to your wife.